6:53 pm - 07/07/2008

Topamax and irregular bleeding?

Due to migraines with aura, I can't take any birth control method with estrogen. I nearly had the Mirena inserted, but since my insurance didn't cover it, it was a no go. I'm planning on booking another insertion appointment with a different doctor to get Paragard instead (for multiple reasons), but until then I was given a pack of minipills, under the brand Errin, to hold me over. I recently saw an old post (although it may have been on a different comm) explaining the dangers of the pill Topamax, which I take for migraines. Apparently, since I'm only taking it for migraines and not seizures, my dose is pretty high compared to others. I take 100 mg twice a day. I read that it can screw with birth control, and now I'm worried. I had no idea this drug had so many bad side effects! I recently had my Implanon taken out due to constant irregular bleeding, and now I'm somewhat regretting it, as according to what I've read, it's possible that the culprit may have been the Topamax. I didn't think I was experiencing any bad side effects, but I've been complaining about memory loss lately, plus a generally difficulty with finding the right words (in short, I blank out a lot), and those are just more possible side effects of this drug. The pack that came with the pills say not to take them with anti-seizure meds, which is in essence what Topamax is. Does anyone else have any experience with Topamax and birth control together? I am so paranoid right now, and I'm in the process of switching doctors, which doesn't help matters. I plan on calling someone tomorrow to either get an appointment or just speak to them on the phone about it. :/

Crossposted, btw. Sorry if you see this twice. :)
heatherbell 8th-Jul-2008 12:24 am (UTC)
I also get migraines with aura and my neuro wanted me to go on Topamax. But because of the interaction with hormonal birth control, we decided it wasn't a good idea.

That being said, I haven't ever been told to not take birth control because of my migraines. If anything, the steady balance of hormones (staking packs) has helped keep them at bay because I typically would get them while I was PMS'ing.
hold_fast 8th-Jul-2008 12:33 am (UTC)
Using a BC method that includes estrogen when you have diagnosed migraines with aura increases your risk for stroke, which is why I don't take combination pills or use any other estrogen method.
heatherbell 8th-Jul-2008 12:36 am (UTC)
Hmm, good to know. I had no idea!
oopsiedaisies7 8th-Jul-2008 03:30 am (UTC)
I've got migraines with aura, as well, and my doctor said that if they got worse/more frequent on BC then I would have to switch pills (I'm assuming she meant to a POP), but didn't seem too concerned about it, really.

Although, I do get them very infrequently (maybe once a year or once every two years) so perhaps that's why they didn't cause concern...
spiritualorchid 8th-Jul-2008 12:25 am (UTC)
I take Topamax, and I think it lowers the efficacy of HBC?; I don't know if that necessarily means it could cause any bleeding. I have a Paragard, though, so I can't share any experiences of Topamax messing with HBC.
indigodye 8th-Jul-2008 12:48 am (UTC)
Topamax lowers efficiency at a high dose. I believe 200mg? I was on 250 mg at one time for migraines, and I freaked. My pharmacist was able to look up the info. I took Topamax with HBC for years and never had a problem. But as soon as I quit my HBC my migraines were gone, so I'm now off the topamax.
hold_fast 8th-Jul-2008 01:03 am (UTC)
Meh, and 200 mg is what I take, too. :( I'm finding it's probably going to be better to stick with condoms until I get the Paragard, as I'd rather not mess with my hormones for that extra bit of protection as the whole point of the Errin was to eradicate the use of the condoms. I definitely wouldn't be comfortable ditching the condoms now!
jeeeun 8th-Jul-2008 02:15 am (UTC)
I tried sending you a private message about this but your settings are private..
whoa_breathe 8th-Jul-2008 04:44 am (UTC)
I had the Implanon removed a month ago...I had terrible irregular bleeding, fatigue, poor concentration, moodiness, weight gain, a constant feeling of cold, and muscle aches from it. Those symptoms appeared so gradually over nearly a year of having it that I didn't suspect if or anything but the bleeding, until I'd been to the doctor three times and the labs had come back perfectly fine and he thought of the Implanon. As I said it has been one month and I feel wonderful! No irregular bleeding, no fatigue, no chills, no aches, lost 10 lbs, my mind is sharp.

...My point is, I know that some of your symptoms could be from Topamax because just last week I talked to my doctor about starting it myself (the one good thing the Implanon did was get rid of my migraines and now they are back) but they could very well have been from the Implanon. I wasn't on Topamax when I had the Implanon in and I had many of the same problems which are gone now...you are probably better off without it. So, it is likely that there isn't to much need to regret having it out. :)



Edited at 2008-07-08 04:45 am (UTC)
jeeeun 8th-Jul-2008 05:17 am (UTC)
A few things, Topamax is really overprescribed. It also hasn't really been shown to be effective for migraine at doses over 100mg/day. Visit this site for some interesting info on it. www.crazymeds.us. It has a "sweet spot" so to speak where it works best for certain people so anything below or above that dose you will get some weird side effects.

As far as birth control goes, topamax is notorious for screwing with female hormones. It does lower the effectiveness because it raises liver enzymes. I take 75mg of this a day and it has been so so with my headaches. I also recently got a mirena IUD because there are no dru g interferences. Not sure if it is making my headaches worse yet, but I'm trying to stick it out. Don't freak out about this too much. I am more worried about the dose you are taking BTW, seizure sufferers generally take a lot more than migraine sufferers, not the other way around). If it is helping your headaches though and the side effects aren't too bad I would stay on it. Try not to read too much into it though because a lot of people are affected by the placebo effect.

If you have any more questions feel free to ask, I've had this stupid migraine now for about 10 years.
hold_fast 9th-Jul-2008 01:39 am (UTC)
Thank you! I've noticed that my migraines have been more frequent, but I wasn't sure if it was the medicine failing or the removal of the Implanon. I think I'll chart my side effects for awhile and get myself an appointment to talk to my doctor about all this. Everyone has been so helpful! :D
jeeeun 9th-Jul-2008 05:47 pm (UTC)
You know what is REALLY helpful...it is kind of cumbersome but (I am on topamax so I am a dope and ofte forget everything when I am at the Dr's)

Keeping a journal. If you get really frequent headaches (I get migraines probably 4 days a week) is to write every single thing down, what I ate, how I slept, the weather, any medication I may have taken, any exercise, EVERYTHING. I have found when I sleep on my stomach my headaches are worse, allergy season means worse headaches, certain foods, when the weather changes...I can look back and see what triggered a really bad attack.

I do think your dose of topamax was really high for migraine prevention. I titrated slower than recommended so I could give my body time to adjust to each dose to see what would be effective. Implanon is a progesterone only method and often doesn't effect migraines (it is usually estrogen) but the spike in different hormones may have contributed.
heysmilepretty 9th-Jul-2008 04:31 am (UTC)
"It does lower the effectiveness because it raises liver enzymes."

Just curious, do you know if that means that a non-oral hormonal birth control method would be unaffected? I switched from Topamax to Nadolol (a different class of drug, but used for the same purpose - migraine prevention) because I was super paranoid about getting pregnant due to reduced efficacy of my NuvaRing... but the hormones aren't absorbed through the liver with the NuvaRing, sooo, now I'm confused, lol.
jeeeun 9th-Jul-2008 05:53 pm (UTC)
hmm, I am NOT positive about that because combination birth control isn't an option for me. My first instict says "no, it would still be affected" because topamax does affect hormones already in your system but I am not positive on this. I'm going to ask my dr because I am curious on this as well. I'll get back to you on this!!. If the nadolol is working for you, I'd stick with it!! beta blockers (usually propranolol is prescribed for migraine) have been used with a lot of sucess and generally have MUCH fewer side effects than anti convulsants. If I could, I'd be on one (I have asthma so I can't) because they are much less harsh on your system.
marionravenwood 8th-Jul-2008 07:30 am (UTC)
Yes, topamax can make the pill less effective. Also, being on HBC can make topamax less effective.

See also:
http://www.managingcontraception.com/qa/questions.php?questionid=2756

empathyloves 10th-Jul-2008 02:12 am (UTC)
One of my doctors actually referred to Topomax as "Dopomax" because it makes you forget everything.

Just a note, I took Ortho Tricyclen Lo for about 2 years with 100mg of Topomax. Other then forgetting everything I never had a pregnancy scare. I was also well over 200lbs while taking the low dose pill which is not recommended. I've also definitely been pregnant before so I know I'm a fertile turtle.
jeeeun 11th-Jul-2008 03:32 pm (UTC)
dopamax, stupamax...lots of anticonvulsnats get good nicknames. Nurontin is often called morontin....

Topamax does indeed turn you into an idiot.
This page was loaded Oct 21st 2014, 9:30 pm GMT.